Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 104, NWS Dodge City, KS

June 11, 2014Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 2014, 7:26 PM CDT for Ellis County, Trego County, Kansas. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2014, 7:26 PM CDT (00:26 UTC)
Expired
Jun 11, 2014, 8:30 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:59 PM CDTHAIL 15 Sse Ogallah, KS
Jun 11, 8:30 PM CDTHAIL 1.55 Sw Ellis, KSHAIL UP TO PING PONG BALL SIZE WAS OBSERVED FROM 830 PM TO 845 PM.
Jun 11, 8:40 PM CDTHAIL 18 N Cedar Bluff, KSTHE CALLER REPORTED HAIL DAMAGE TO HIS CROP. HE FOUND QUARTER TO HALF-DOLLAR SIZE DIVETS FROM HAIN IN THE MUD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1716 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WUUS53 KDDC 120026
SVRDDC
KSC051-195-120130-
/O.NEW.KDDC.SV.W.0104.140612T0026Z-140612T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
726 PM CDT WED JUN 11 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS...
  EASTERN TREGO COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 723 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CEDAR
  BLUFF...AND MOVING EAST AT 15 MPH. A SECOND SEVERE STORM 
  WAS LOCATED 5 MILES SOUTHEAST OF OGALLAH...MOVING NORTHEAST AT
  25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  OGALLAH...RIGA...ELLIS...YOCEMENTO...HAYS...ANTONINO...TOULON...
  MUNJOR AND CATHARINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3912 9975 3912 9922 3875 9916 3875 9970
      3890 9980
TIME...MOT...LOC 0025Z 248DEG 11KT 3883 9970

HAIL...1.00IN
WIND...60MPH

$$

UMSCHEID
1 follow-up statement
093 
WWUS53 KDDC 120057
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT WED JUN 11 2014

KSC051-195-120130-
/O.CON.KDDC.SV.W.0104.000000T0000Z-140612T0130Z/
TREGO KS-ELLIS KS-
757 PM CDT WED JUN 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ELLIS AND
EASTERN TREGO COUNTIES UNTIL 830 PM CDT...

AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RIGA...AND
MOVING NORTHEAST AT 10 MPH. ADDITIONAL SEVERE STORMS WERE LOCATED
FROM 6 MILES NORTH OF ELLIS TO 15 MILES NORTH NORTHWEST OF HAYS...
MOVING NORTHEAST AT 30 MPH

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
RIGA...ELLIS...ANTONINO...YOCEMENTO...HAYS...TOULON...MUNJOR AND
CATHARINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3912 9975 3912 9922 3875 9916 3875 9970
      3890 9980
TIME...MOT...LOC 0057Z 231DEG 10KT 3890 9964

HAIL...1.00IN
WIND...60MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:39 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 11, 6:39 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT Wed Jun 11 2014

...Updated aviation section...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 343 PM CDT WED JUN 11 2014

A surface cold front extended from eastern South Dakota to near
Sidney, Nebraska slowly moving south through the Northern High
Plains. An are of relative low pressure was developing over
southeast Colorado with an attendant inverted surface trough
extending northward toward the cold front. Regional WSR88D composite
reflectivity was already showing clusters of surface based
thunderstorms developing off the Palmer Divide as well as the Sangre
de Cristo regions in Colorado. Ahead of the frontal boundary,
southerly winds were in place with surface dew points in the upper
50s to around 60 degrees across the eastern Counties. Drier air
existed west of Highway 83 where dew points were in the mid 40s but
increasing.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 343 PM CDT WED JUN 11 2014

All of the morning NMM/ARW and NAM models in addition to several
runs of the HRRR indicate high confidence in convection developing
early this evening and spreading rapidly eastward into central
Kansas as a QLCS. Models indicate a marked in increase in layer
precipitable water through the late afternoon and evening, with
SREF QPF values in excess of an inch. MUCAPES around 2000 J/KG in
early afternoon were also forecast to increase to in excess of 3000
J/kg. This pre-storm environment thermodynamic in combination with
ample 30 knots of deep bulk shear will be conducive to gaining a
high confidence in a few rotating updrafts initially in our
northwest counties or basically anywhere from around Kearny county
through Scott City and Dighton. These hail producers will quickly
develop a cold pool generating widespread slab-like convection
eastward into central Kansas though mid evening with damaging wind
the highest threat followed by potential for hail and flooding from
very heavy rainfall. This morning's flash flood guidance for 3 hours
was as low as 2 inches across portions of the area still outlined by
a flood watch, which will make flooding to occur easily in some of
the areas that have had in excess of 400% of normal rainfall in the
last week or more.

Beyond this evening's high probability convection episode, north
surface winds will develop behind the convection as the front is
forced southward. Models have indicated potential for showers and
probably elevated storms continuing into in the far south east areas
into the early daylight hours on Thursday. Much cooler conditions
ion cool advection are expected Thursday afternoon with highs
struggling through the 70s in most locations.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 636 PM CDT WED JUN 11 2014

Scattered thunderstorms are expected this evening bringing MVFR
conditions to the terminals. Otherwise expected increasing mid
level clouds as the evening progresses with mostly cloudy skies
overnight. Clear skies are then expected by sunrise tomorrow
morning. Winds will generally be from the south over the next
couple of hours shifting to more of a northerly direction behind a
strong cold front. Breezy conditions are expected overnight with
sustained winds around 20 knots with gusts around 30 knots at
times.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  78  55  83 /  90  10   0   0
GCK  57  77  55  85 /  60  10   0  10
EHA  58  78  58  88 /  40  10   0  10
LBL  58  79  57  87 /  60  10   0   0
HYS  58  77  53  83 /  90  10   0   0
P28  64  80  57  84 /  90  40   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH from 10 PM CDT this evening through Thursday morning
FOR KSZ030-031-046-065-066-079>081.

&&

SHORT TERM...Russell
LONG TERM...Gerard
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 11, 3:56 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT WED JUN 11 2014

KSZ030-031-043>046-061>066-074>081-084>090-121000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
356 PM CDT WED JUN 11 2014 /256 PM MDT WED JUN 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EASTERN
COLORADO LATE THIS AFTERNOON THEN MOVE EAST ACROSS WESTERN KANSAS
THIS EVENING AND OVERNIGHT. SOME STORMS WILL BE SEVERE WITH LARGE
HAIL FROM QUARTER TO GOLFBALL SIZE, DAMAGING WINDS OVER 60 MPH,
FREQUENT LIGHTNING, AND VERY HEAVY RAINFALL. LOCALIZED FLOODING IS
POSSIBLE ESPECIALLY OVER SOUTH CENTRAL KANSAS WHERE A FLOOD WATCH
IS IN EFFECT TONIGHT. FOR MORE DETAILS SEE THE LATEST FLOOD WATCH
MESSAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST
KANSAS FRIDAY NIGHT AND AGAIN ON SATURDAY EVENING AND INTO EARLY
NEXT WEEK. SEVERE THUNDERSTORMS WILL BE POSSIBLE BUT DETAILS ABOUT
LOCATION AND INTENSITY ARE UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED MAINLY THIS EVENING FOR HAIL, HIGH
WIND AND HEAVY RAIN REPORTS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jun 11, 7:06 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT WED JUN 11 2014

KSZ030-031-120100-
ELLIS-TREGO-
706 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND WESTERN ELLIS
COUNTIES...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CEDAR BLUFF...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN EASTERN TREGO AND WESTERN ELLIS COUNTIES...INCLUDING THE
CITIES OF CEDAR BLUFF...RIGA...ELLIS AND YOCEMENTO...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3912 9979 3912 9953 3871 9928 3878 9983
      3891 9986
TIME...MOT...LOC 0006Z 247DEG 14KT 3884 9975

UMSCHEID
Local storm report, Jun 11, 7:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             6 S OGALLAH             38.90N 99.73W
06/11/2014  E0.88 INCH       TREGO              KS   PUBLIC

&&

WHOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:06 PM CDTSpecial Weather StatementDDCEllis54 min
Jun 11, 7:43 PM CDTSevere Thunderstorm WarningDDCScott62 min
Jun 11, 8:13 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness62 min
Jun 11, 8:26 PM CDTFlash Flood WarningDDCEllis, Trego4 hr
Jun 11, 8:30 PM CDTSevere Thunderstorm WarningDDCEllis, Trego60 min
Jun 11, 9:00 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness45 min
Jun 11, 9:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee, Rush51 min
Jun 11, 9:50 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness40 min
Jun 11, 10:11 PM CDTSevere Thunderstorm WarningDDCBarber, Ford, Kiowa, Pawnee, Pratt, Stafford64 min
Jun 11, 10:13 PM CDTHigh Wind WarningDDCEdwards, Ellis, Finney, Ford, Gray, Hodgeman and 9 more5 hr
Jun 11, 11:13 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Ford, Kiowa, Pratt and 1 more62 min
Jun 12, 12:10 AM CDTSevere Thunderstorm WarningDDCBarber35 min
Jun 12, 12:38 AM CDTAreal Flood WarningDDCEllis, Ness, Trego12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.